Alert archive / California / Gale Warnings in 2022
Gale Warning 42, NWS Eureka, CA
NWS Eureka, CA issued this gale warning at Dec 27, 2022, 2:41 AM PST. It took effect at Dec 27, 2022, 3:00 AM PST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2022, 2:41 AM PST (10:41 UTC)
- In effect from
- Dec 27, 2022, 3:00 AM PST
- Expired
- Dec 27, 2022, 8:24 AM PST
- In force
- 5 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
974 WHUS76 KEKA 271041 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 241 AM PST Tue Dec 27 2022 PZZ450-455-475-271845- /O.EXP.KEKA.GL.W.0041.000000T0000Z-221227T1100Z/ /O.NEW.KEKA.SE.W.0031.221227T1100Z-221228T1100Z/ Pt St George to Cape Mendocino out 10 nm- Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 241 AM PST Tue Dec 27 2022 ...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 3 AM PST WEDNESDAY... * WHAT...Very steep and hazardous seas 18 to 23 feet expected. * WHERE...Pt St George to Cape Mendocino out 10 nm, Cape Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 3 AM PST Wednesday. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$ PZZ470-271700- /O.EXP.KEKA.SR.W.0003.000000T0000Z-221227T1100Z/ /O.NEW.KEKA.GL.W.0042.221227T1100Z-221227T1700Z/ Pt St George to Cape Mendocino 10 to 60 nm- 241 AM PST Tue Dec 27 2022 ...GALE WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING... * WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and seas 20 to 24 feet expected. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...Until 9 AM PST this morning. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
1 follow-up statement
323 WHUS76 KEKA 271624 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 824 AM PST Tue Dec 27 2022 PZZ470-280030- /O.CAN.KEKA.GL.W.0042.000000T0000Z-221227T1700Z/ /O.EXA.KEKA.SE.W.0031.000000T0000Z-221228T1100Z/ Pt St George to Cape Mendocino 10 to 60 nm- 824 AM PST Tue Dec 27 2022 ...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 3 AM PST WEDNESDAY... ...GALE WARNING IS CANCELLED... * WHAT...Very steep and hazardous seas 20 to 25 feet. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...Until 3 AM PST Wednesday. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$ PZZ450-455-475-280030- /O.CON.KEKA.SE.W.0031.000000T0000Z-221228T1100Z/ Pt St George to Cape Mendocino out 10 nm- Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 824 AM PST Tue Dec 27 2022 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 3 AM PST WEDNESDAY... * WHAT...Very steep and hazardous seas 18 to 23 feet. * WHERE...Pt St George to Cape Mendocino out 10 nm, Cape Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 3 AM PST Wednesday. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this gale warning went out at Dec 26, 3:51 PM PST, 10 hours 50 minutes earlier.
Area forecast discussion, Dec 26, 3:51 PM PST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
351 PM PST Mon Dec 26 2022
.SYNOPSIS...A potent storm will bring heavy rain and strong south
winds to Northwest California tonight. Showers, isolated thunderstorms
and high surf will follow on Tuesday. Additional periods of rain
and high mountain snow will continue through Saturday.
&&
.DISCUSSION...A powerful and wet storm has been bearing down on
Northwest California this afternoon. A strong frontal boundary
will move across the area tonight, generating strong winds and
heavy rainfall rates. A 60-80 kt 925mb southerly pre-frontal
coastal barrier jet will develop this evening in response to a
developing surface cyclone, and when combined with a tight surface
pressure gradient, will favor south winds gusting from 50-60 mph
over the coastal plain and gusts from 60 to 75 mph across the
ridges of Del Norte and Humboldt Counties. Winds will shift to the
southwest early Tuesday morning after the front progresses southward
and some gusts to 50 mph will remain possible.
IVT's or moisture flux will peak in excess of 1000 kg/m/s for a
short duration tonight. The extreme moisture flux will support
torrential rainfall rates of 0.50 to 1.00in/hr along/ahead of the
cold front this evening into early Tuesday morning. Low flows on
the rivers, low reservoir levels and the short duration (6 to 8
hours) of IVT's over 750kg/m/s will limit the threat for major
flooding. We maintained the flood watch for urban/small streams
for much of the forecast area tonight into early Tuesday due to
the anomalously high IVT's. The frequency of occurrence of IVT's
over 1000kg/m/s for this time of year is about 1 day in every 10
years with respect to the CFSR-climatology. Latest NAEFS IVT's
return intervals are outside the CFSR-climatology. IVT's this
high have never occurred before for this time of year and are
extremely rare. For that reason, the flood watch is warranted due
to the potential for rapid rises on small rivers, streams and
creaks and flooding of low-lying areas with poor drainage. Also,
a flash flood watch for debris flows on burn scars, particularly
the River Complex for the Coffee Creek basin has been issued.
The Coffee Creek area is most vulnerable to debris flow. For the
more recent burn scars of 2022, particularly the Six Rivers
Lightning Complex, rain rates will need to be monitored closely
for possible debris flow. The HRRR and blended/calibrated
guidance continues to indicate rates below thresholds of 1.4in/hr.
Snow levels will remain quite high through the duration of the
heavy rain. Latest HREF guidance indicates increasing potential
for convection and lightning late tonight. The potential for
brief-locally heavy downpours will continue into the day on
Tuesday due to the 500mb cooling and steepening mid level lapse
rates. Snow levels will fall to 3500-4500 feet and some small hail
will possible by Tuesday night, but will probably melt before
hitting the ground. Some light snow is expected for the higher
elevations of Trinity county Tue night into Wed, with low travel
impacts expected for Scott Mountain Summit on HWY 3.
Ensemble based 500 mb cluster analysis shows Northwest California
remaining exposed to a long fetch of westerlies spanning across
much of the North Pacific during the next 10 days. That pattern
signals a prolonged period of mostly wet weather and potentially
an increased threat for flooding into the first week of the new
year. This our wettest time of year and we need the rain and
mountain snow to mitigate our prolonged drought.
&&
.AVIATION...Another winter weather system and associated front will
continue to bring impactful weather hazards to the region today.
Therefore conditions will further deteriorate as the front nears
the coast. Southerly winds continued to accelerate through the
day, with substantial LLWS probable at the coastal terminals
today...and continuing at ACV through the TAF period. The
strongest winds, along with heavy rain, are expected ahead of the
frontal passage late tonight, then winds shift SW and weaken early
Tuesday morning after the front passes overhead. Areas of inland
valley fog should lift (particularly at UKI) by late afternoon.
Rain will spread across the all airports/airfields in the
afternoon. Prefrontal deteriorating conditions includes: light to
moderate rain, MVFR to LIFR CIG/VIS, LLWS and notably strong
southerly winds. Post frontal conditions at Coastal sites will
include a threat of thunderstorms. /TA
&&
.MARINE...Hazardous marine conditions will developed across the
waters this evening into Tuesday as a storm system moves through,
bringing widespread gale winds. Storm force gust up to 60 kts will
be likely North of Cape Mendocino. The strongest winds are expected
around midnight ahead of the front, then a brief period of high-end
gale force southwesterly gusts is possible as the front sweeps
overhead early Tuesday morning. Winds are expected to weaken
significantly and veer to SW behind the front, dropping to the mid 20
kts range for all zones by dawn on Tuesday. This front will be
followed by another solid W swell, with heights likely reaching 20
to 25 ft at 15 seconds across all zones. Conditions then look to
settle down a bit later this week, although advisory-level seas and
southerlies likely continue for the foreseeable future, with the
next pulse expected Wednesday night and Thursday.
&&
.HYDROLOGY...A strong to extreme atmospheric river (moisture
flux or IVT's over 1000kg/m/s) will result in heavy rain across
all of Northwest California this evening through early Tuesday
morning. Rainfall rates from 0.50in/hr to 1.00in/hr are forecast
tonight resulting in an increase threat for debris flow on burn
scars, particularly the River Complex burn scar in Northern
Trinity county. The Coffee Creek drainage basin will be particularly
vulnerable and flash flood watch has been issued for tonight.
Hourly rates approach 1.00in/hr for the August complex burn scar
from 2020 and the Six Rivers Lightning Complex burn scar from
Summer of 2022, but are under thresholds of 1.20in/hr and
1.40in/hr, respectively.
Otherwise, minor flooding of small creeks, streams, and urban
areas will be possible due to heavy rainfall. Main stem rivers
will rise rapidly by early Tuesday morning, however flood stages
are improbable (less than a 10% chance) at this time due to the
pre-existing low flows and the short duration of the heaviest
rain rates, 6 to 8 hrs. All in all, 24 hour rainfall totals are
forecast to range from 2 to 4 inches across valleys and the
coastal plain, while 3 to 6 inches are expected for the mountains,
particularly west and southwest facing terrain.
Additional rainfall is forecast for the remainder of the week
with the highest threat for hydrological concerns arriving late
in the week and into Saturday. Ensemble mean peak IVT's are under
500kg/m/s. Duration of IVT's over 250kg/m/s range from 30-40
hours. Some ensemble members indicate higher IVT's with similar
durations which could yield a moderate to strong AR and higher
rain rates. Right now it is looking like a weak AR.
&&
.BEACH HAZARDS...A high surf advisory is in effect from Tuesday
morning through late Tuesday night. A large westerly mid period
swell near 25 feet will aid in breaking waves ranging from 22 to
26 feet along area beaches. The large breaking waves along the
coast will lead to increased wave run-up on beaches with waves
topping and washing over large rocks and jetties. These large
waves can be erratic and unpredictable, and will be capable of
sweeping people into the frigid and turbulent ocean water. In
addition, mariners traversing the bar are urged to exercise
extreme caution or stay in port until the threat subsides.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
High Wind Warning from 7 PM this evening to 4 AM PST
Tuesday for CAZ101-102-104>106.
High Surf Advisory from 6 AM to 11 PM PST Tuesday for
CAZ101-103-104-109.
Wind Advisory from 7 PM this evening to 6 AM PST Tuesday
for CAZ103.
Wind Advisory from 10 PM this evening to 4 AM PST Tuesday
for CAZ107>115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 4 PM PST this afternoon for
PZZ450-455-475.
Gale Warning from 4 PM this afternoon to 3 AM PST Tuesday
for PZZ450-455-475.
Storm Warning until 3 AM PST Tuesday for PZZ470.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Dec 26, 3:04 AM PST, 23 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 304 AM PST Mon Dec 26 2022 CAZ101-104-271115- Coastal Del Norte-Southwestern Humboldt- 304 AM PST Mon Dec 26 2022 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST TUESDAY... ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TO 11 PM PST TUESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A High Wind Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A High Surf Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ107-108-110>115-271115- Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 304 AM PST Mon Dec 26 2022 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST TUESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Wind Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105-106-271115- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior- 304 AM PST Mon Dec 26 2022 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST TUESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A High Wind Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ103-271115- Northern Humboldt Coast- 304 AM PST Mon Dec 26 2022 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM PST TUESDAY... ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TO 11 PM PST TUESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Wind Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A High Surf Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ109-271115- Mendocino Coast- 304 AM PST Mon Dec 26 2022 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST TUESDAY... ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TO 11 PM PST TUESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Wind Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A High Surf Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 27, 1:48 AM PST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
148 AM PST TUE DEC 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 AM NON-TSTM WND DMG 8 SSW COMPTCHE 39.17N 123.67W
12/27/2022 MENDOCINO CA LAW ENFORCEMENT
TREE DOWN BLOCKING HIGHWAY 128.
&&
TJLocal storm report, Dec 27, 1:50 AM PST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
150 AM PST TUE DEC 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM NON-TSTM WND DMG 3 SSE KELSEYVILLE 38.91N 122.80W
12/27/2022 LAKE CA LAW ENFORCEMENT
HALF OF A TREE AND UTILITY POLES DOWN, ALONG
WITH A COUPLE BOULDERS IN ROADWAY.
&&
TJLocal storm report, Dec 27, 2:07 AM PST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
207 AM PST TUE DEC 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 AM FLOOD 9 SSE LAYTONVILLE 39.55N 123.43W
12/27/2022 MENDOCINO CA LAW ENFORCEMENT
NB LANES OF HIGHWAY 101 FLOODED DUE TO
CLOGGED DRAIN.
&&
TJLocal storm report, Dec 27, 2:20 AM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
220 AM PST TUE DEC 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 AM FLOOD 12 ENE GASQUET 41.93N 123.76W
12/27/2022 DEL NORTE CA LAW ENFORCEMENT
TREES DOWN, MULTIPLE LOCATIONS WHERE HIGHWAY
199 IS COMPLETELY BLOCKED.
&&
TJLocal storm report, Dec 27, 2:22 AM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
222 AM PST TUE DEC 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 AM FLOOD 4 ESE CRESCENT CITY 41.72N 124.14W
12/27/2022 DEL NORTE CA LAW ENFORCEMENT
TREE DOWN, BLOCKING SOUTHBOUND HIGHWAY 101.
&&
TJLocal storm report, Dec 27, 2:27 AM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
227 AM PST TUE DEC 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 AM FLOOD 1 WSW FT DICK 41.87N 124.18W
12/27/2022 DEL NORTE CA LAW ENFORCEMENT
POWER LINES DOWN, CAUGHT TREES ON FIRE.
&&
TJThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 8:10 PM PST | Areal Flood Advisory | EKA | Del Norte | 7 hr |
| Dec 27, 2:41 AM PST | Hazardous Seas Warning | EKA | 24 hr | |
| Dec 27, 4:54 AM PST | Areal Flood Advisory | EKA | Mendocino | 3 hr |
| Dec 27, 7:57 AM PST | Areal Flood Warning | EKA | Mendocino | 63 min |
| Dec 27, 2:46 PM PST | Winter Storm Watch | EKA | 13 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.